January 25, 2022

Using Naloxone to Reverse an Overdose: A Step by Step Guide

Knowing How to Use Naloxone to Save a Life

The opioid crisis has become a growing epidemic across the nation, and chances are you know someone who has been affected by the devastating effects of opioid addiction. Opioid use comes in many forms; whether you choose to engage in heroin, fentanyl, or prescription opioids, one thing remains a constant for all methods of opioid use, and that is it is a highly addictive and potentially lethal substance to use. The number of Americans who have succumbed to this addiction has dramatically increased each year. In 2019 alone, there were nearly 50,000 Americans that lost their lives to an opioid overdose. With the growing concern of individuals losing their lives and being at risk of experiencing a drug-related overdose death, Americans across the nation must become educated on how to use naloxone to reverse an overdose. You may have heard about naloxone and the ability this life-saving drug has to assist opioid users in reversing an overdose. Still, to be fully prepared to save someone’s life, it is essential to know the steps to take to provide an effective overdose intervention. Knowing this can keep your loved ones, community members, or members of the public safe to help bring great strides in overcoming the opioid epidemic. 

Click here to call Muse Addiction Center today. Our staff is available 24/7 to provide answers and begin the admissions process. Call (800) 426-1818.

What Is Naloxone?

Naloxone is a medication used as an injectable or through a nasal spray that provides individuals with medication to reverse an opioid overdose. Naloxone is an opioid antagonist, which means that it works to block the opioid receptors in the brain. When you take naloxone, it will reverse the effects of opioids and prevent any further developments of opioids within your system. An opioid overdose affects an individual’s respiratory functioning, which significantly puts the user at risk of losing their life. Naloxone helps restore breathing functioning and capacity to a normal level and reduces the danger of loss of life. If you use naloxone on someone who has not used opioids, it will not affect that person. This helps reduce any fear of administering naloxone if someone is uncertain if the individual has used opioids, allowing others to air on the side of caution and provide this life-saving drug even if it has not been made 100 percent clear the individual has used opioids. 

Where Can You Get Naloxone?

As the opioid epidemic has become an increasing concern for Americans, the fight to counteract the deadly side effects of opioids with naloxone has become a common practice among health care professionals. To ensure that Americans are equipped to save someone’s life from an opioid overdose, naloxone has become readily available through a specifically trained pharmacist who can provide naloxone to reverse an overdose. Individuals do not need a prescription to obtain a naloxone kit. They are made available to any concerned citizens who want to be prepared to intervene to support a loved one or community member potentially. Naloxone is covered under some insurance plans, and a pharmacist will be able to assist you in finding insurance coverage within your specific plan. 

Who Should Have Naloxone on Hand? 

Many Americans have started to make it a standard practice within their day-to-day life to have a naloxone kit on hand, and you may be wondering if you should. If you know someone abusing opioids, it is always a good idea to keep a naloxone kit with you to ensure you are fully prepared to provide this life-saving intervention for those you care for. Whether you are concerned about someone’s illicit drug use, including heroin or fentanyl, or you are concerned about someone abusing prescription opioids, naloxone can be the intervention tool that will help to reverse the signs of an overdose as they begin to appear. 

How to Use Naloxone

When using naloxone to reverse an overdose, it should be administered any time someone exhibits signs of an opioid overdose. Opioid overdose can take action quickly within the user, and you must act soon to provide this life-saving medication to reverse an opioid overdose. There are two options of naloxone, and you must be well-versed in administering both formats. 

Naloxone is commonly given as an injectable medication that is to be administered within the individual’s muscle tissue, typically injected in the user’s leg. A nasal naloxone method has been created that provides the person administering it with an easy, quick option of administration that is easily placed within the user’s nostrils, and the medication is sprayed up through the nostrils to reverse an opioid overdose. Regardless of the method of naloxone used, it is crucial to know how to properly administer this medication to provide the person with a quick, effective intervention to save their life. 

Know the Signs of Overdose 

Educating yourself on the signs of an opioid overdose will make the difference in saving someone’s life or not. By knowing what to look for, you will be able to act quickly and accordingly to ensure your loved one or person you are tending to will be able to make it through their opioid overdose safely and, most importantly, alive. 

Signs of an opioid overdose are:

  • Unconsciousness 
  • Unresponsive 
  • Tiny, small pupils 
  • Faint heartbeat 
  • Shallow breathing 
  • Inability to speak 
  • Purple lips and/or fingernails 
  • Vomiting 
  • Pale skin 
  • Limp arms and legs 

How to Administer Naloxone

If you have witnessed someone exhibiting signs of an opioid overdose, you will need to administer naloxone to reverse an overdose. Here are the steps you will need to take to administer naloxone to reverse an overdose effectively:

  • Try to wake the person up: There is a chance the person may be sleeping, and you must figure out if the person is in distress and needs overdose intervention. First, try shaking them or shouting their name. If there is still no response, rub your knuckles into their breastbone for five to 10 seconds. If the person is still not responding, you will continue to the next steps.
  • Give the individual naloxone: If you use the nasal spray, open the package and place the tips in the nostril. Once placed in the nostril, push the button to administer the medication. For those using a naloxone injection, you will remove the cap from the vial of medication then place the syringe in the vial to load up the medication within the needle. Inject the medicine into the shoulder, thigh, or buttocks and push the plunger down. It is vital to administer naloxone into muscle tissue. 
  • Call 911: You are providing the first initial intervention, but trained professionals must come on-site to provide the necessary medical interventions needed for the patient. Often, individuals will be medically assessed after surviving an overdose to ensure safety and stability. 
  • Begin giving CPR: If you are not trained in CPR, you can provide rescue breathing. For CPR, first, tilt the head back and open the airway. Give two breaths in the mouth and pause, then give another breath every five seconds. Continue this until emergency medical services arrive or the individual comes to and can breathe on their own. 
  • Be ready to give a second dose of naloxone: If the individual is still unresponsive after three minutes, administer another dose of naloxone. It is vital to move the individual to their side in the rescue position to avoid choking once their breathing resumes. It is important to note that naloxone will wear off after 30 to 90 minutes from when it was administered. 

How to Help Someone Find Treatment After an Opioid Overdose

Living through an opioid overdose can often be the “rock bottom” that someone needs to begin evaluating their drug use and looking at getting help for their opioid addiction. It is essential to provide the user with support and compassion during this time. Choosing to get sober and asking for help is a courageous decision that is not easy for some to make. Addiction often has deep-rooted feelings of shame or guilt for individuals, and finding a way to heal from addiction requires support from loved ones that are nonjudgmental and collaborative. 

Individuals turn to opioids for many reasons, whether it be a method of pain management or a means to feel the euphoric effects of escaping the hardships of life. Underneath each person’s addiction is a root cause that has impacted your ability to remain sober and look for a way out through opioid use. An effective opioid addiction treatment program will assist individuals in healing from the underlying causes of their addiction and learn new methods of coping with triggers and managing pain through natural, holistic methods. An individualized treatment option will support someone to target their specific addiction to opioids and pave a new path in recovery. Call Muse Treatment at (800) 426-1818 today if you need more information on using naloxone to reverse an overdose or begin an addiction recovery program at our facility.

Overdose,Relapse,
Call Now, We Can Help
Call Now Button (800) 426-1818